Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS San Diego, CA

January 2, 2006San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jan 2, 2006, 10:34 AM PST for San Bernardino County, California. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2006, 10:34 AM PST (18:34 UTC)
Expired
Jan 2, 2006, 4:30 PM PST
In force
6 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 50 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 2:16 PM PSTFLASH FLOOD3 S Crestline, CAROCK OR MUDSLIDE HAS CLOSED CALIFORNIA HIGHWAY 18 FROM HIGHWAY 138 TO CREST FOREST DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 222 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 021837
FFWSGX
CAC071-030030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1034 AM PST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...FOREST FALLS...UPLAND...SAN
  BERNARDINO...RIALTO...REDLANDS...RANCHO CUCAMONGA...ONTARIO...
  HIGHLAND...FONTANA...COLTON

* UNTIL 430 PM PST

* AT 1030 AM PST...VERY HEAVY RAIN WAS IN THE MOUNTAINS AND 
FOOTHILLS OF THE SAN BERNARDINO MOUNTAINS. THE STORM WERE MOVING 
NORTHEAST AT ABOUT 20 MPH. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM...ESPECIALLY 
IN AND BELOW RECENTLY BURNED AREAS AND IN STEEP TERRAIN. MUD SLIDES 
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3404 11769 3394 11765 3406 11757 3404 11698
      3406 11663 3430 11676 3436 11714 3431 11722
      3430 11739 3443 11758

$$

SMALL/ATKIN
3 follow-up statements
000 
WGUS76 KSGX 022012
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1206 PM PST MON JAN 2 2006

CAC071-030030-
SAN BERNARDINO CA-
1206 PM PST MON JAN 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PST FOR
SOUTHWESTERN SAN BERNARDINO COUNTY...

AT NOON PST...A LINE OF HEAVY SHOWERS WAS MOVING INTO SAN 
BERNARDINO COUNTY FROM THE WEST AT ABOUT 25 MPH. THE RAINFALL WILL 
RAPIDLY DECREASE THROUGH ABOUT 1245 PM...THEN DROP OFF AS THE BAND 
PUSHES THROUGH.   

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM...ESPECIALLY 
IN AND BELOW RECENTLY BURNED AREAS AND IN STEEP TERRAIN. MUD SLIDES 
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3404 11769 3394 11765 3406 11757 3404 11698
      3406 11663 3430 11676 3436 11714 3431 11722
      3430 11739 3443 11758

$$

SMALL
000 
WGUS76 KSGX 022209
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
159 PM PST MON JAN 2 2006

CAC071-030030-
SAN BERNARDINO CA-
159 PM PST MON JAN 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PST FOR
SOUTHWESTERN SAN BERNARDINO COUNTY...

HEAVY SHOWERS WERE CONTINUING OVER THE AREA WITH SOME FLOODING STILL 
BEING REPORTED. THE SHOWERS WERE MOVING NORTHEAST AT ABOUT 25 MPH.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM...ESPECIALLY 
IN AND BELOW RECENTLY BURNED AREAS AND IN STEEP TERRAIN. MUD SLIDES 
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3404 11769 3394 11765 3406 11757 3404 11698
      3406 11663 3430 11676 3436 11714 3431 11722
      3430 11739 3443 11758

$$

SMALL
000 
WGUS76 KSGX 030028
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
426 PM PST MON JAN 2 2006

CAC071-030036-
SAN BERNARDINO CA-
426 PM PST MON JAN 2 2006

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN BERNARDINO COUNTY
EXPIRES AT 430 PM PST...

ALTHOUGH SHOWERS WILL CONTINUE ACROSS THE AREA FOR THE NEXT SEVERAL 
HOUR...RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO CAUSE FLASH 
FLOODING.

LAT...LON 3404 11769 3394 11765 3406 11757 3404 11698
      3406 11663 3430 11676 3436 11714 3431 11722
      3430 11739 3443 11758

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 9:30 AM PST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 2, 9:30 AM PST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST MON JAN 2 2006

.SYNOPSIS...A PACIFIC STORM WILL MOVE OVER SOUTHERN CALIFORNIA WITH
HEAVY RAIN AT TIMES...STRONG GUSTY WINDS AND A SLIGHT CHANCE OF
THUNDERSTORMS TODAY. THE STORM WILL EXIT THE AREA LATE TONIGHT. HIGH
PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH
WARMER DAYS MOST OF THE REST OF THIS WEEK. COOLER WITH MORE CLOUDS
NEXT WEEKEND AS THE HIGH WEAKENS. HIGH SURF WILL IMPACT THE COAST
MOST OF THIS WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LIGHT TO MODERATE RAIN OVER AND W OF THE MOUNTAINS THIS MORNING IN
THE WARM SECTOR. THE 12Z NKX SOUNDING WAS VERY MOIST BELOW 6000 FT
WITH STRONG SW WINDS ALOFT. STRONG ONSHORE GRADIENTS TO THE NE WITH
ABOUT 11 MB SAN-TPH. THERE WERE LOCAL STRONG GUSTY WINDS...MAINLY IN
SDB MOUNTAIN AND DESERTS.

THE COLD FRONT WILL MOVE IN FROM THE NW LATE THIS MORNING AND SPREAD
INTO SAN COUNTY DURING THE AFTERNOON WITH 2-4 HOUR PERIOD OF
MODERATE TO HEAVY RAIN. THE WINDS WILL ALSO INCREASE AS THE FRONT
MOVES THROUGH. RAINFALL TOTALS EXPECTED TO BE NEAR 1 INCH COASTAL
AREAS...2 INCHES INLAND AND 3-6 INCHES ON SW FACING MOUNTAINS
SLOPES. GENERALLY MORE RAIN IN THE NRN AREAS AND LESS IN THE S.
THERE COULD BE NEAR AN INCH OF RAIN IN THE HIGH DESERTS AND LESS
THAN 1/2 INCH IN THE SRN DESERTS. THE LARGEST RAINFALL TOTALS WILL
BE ON THE SW FACING SLOPES OF THE SBD MOUNTAINS. THERE WILL ALSO BE
A SMALL CHANCE OF THUNDERSTORMS AS COLDER AIR ALOFT MOVES IN THIS
AFTERNOON. SHOWERS WILL CONTINUE THROUGH THE EVENING BUT SHOULD BE
JUST ABOUT OVER BY 06Z. CURRENT FLASH FLOOD WATCH AND WIND
WARNINGS/ADVISORIES LOOK OK. PARTLY CLOUDY TUE FROM RESIDUAL
MOISTURE BUT A LITTLE WARMER WITH MORE SUNSHINE AND INCREASING
HEIGHTS. HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL BRING WARMER
DAYS WED AND AND MORE SO ON THU...ESPECIALLY W OF THE MOUNTAINS. MAY
NEED LOCAL WIND ADVISORIES THU MORNING FOR WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES.

LONGER RANGE PROGS CONTINUE THE HIGH ALOFT AND OFFSHORE FLOW FRI
WHICH SHOULD BE THE WARMEST DAY THIS WEEK. A TROUGH MOVES PAST TO
THE N THIS WEEKEND BRINGING ONSHORE FLOW FOR COOLER DAYS AND A
RETURN OF THE MARINE LAYER.

&&

.AVIATION...
MOSTLY MVFR WITH LOCAL IFR CONDITIONS EXPECTED THROUGH THIS EVENING
AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. COLD FRONT WAS JUST
PASSING POINT CONCEPTION AT 16Z AND SHOULD MOVE ONTO THE COAST OF
ORANGE COUNTY DURING THE MID AFTERNOON AND INTO THE KSAN AREA BY
SUNSET. HIGHER TERRAIN SHOULD REMAIN OBSCURED IN CLOUDS AND
PRECIPITATION THROUGH THE DAY. GUSTY SOUTH WINDS AHEAD OF THE FRONT
SHOULD BECOMING SOUTHWEST BEHIND THE FRONT WITH WINDS DIMINISHING
DURING THE EVENING.

LINGERING MOISTURE SHOULD KEEP MVFR CEILINGS AND VISIBILITIES WITH
LOCAL IFR CONDITIONS OVER THE AREA TONIGHT. MVFR TO VFR CONDITIONS
ARE EXPECTED DURING THE DAY ON TUESDAY AS THE MOISTURE BEGINS TO
DIMINISH.

&&

.MARINE...
CDIP BUOYS OVER THE INNER WATERS ARE NOT SHOWING MUCH RISE IN SWELL
HEIGHTS...YET...BUT THE SAN CLEMENTE BASIN BUOY DOES SHOW SOME
INCREASE. GUIDANCE STILL SUGGESTS THE GREATEST BUILDUP WILL BE LATER
THIS AFTERNOON AND TONIGHT SO HIGH SURF STILL LOOKS ON TRACK BUT
MIGHT BE DELAYED A FEW HOURS.

WIND GUSTS OVER THE COASTAL WATERS WILL BE GALE FORCE AT TIMES SO
THE IDEA OF GALE WARNING THROUGH THIS AFTERNOON LOOKS GOOD. EXPECT
THE STRONGEST WINDS TO OCCUR AT FRONTAL PASSAGE THEN DIMINISH
BEHIND THE FRONT. HAZARDOUS SEA CONDITIONS FOR SMALL CRAFT WILL
CONTINUE AFTER THE GALE WARNINGS END SO A SMALL CRAFT ADVISORY WILL
REPLACE THE GALE WARNING...LATER THIS EVENING.

COASTAL FLOOD WARNING APPEARS MINIMAL THIS MORNING BUT BETTER CHANCE
OF OCCURRING DURING TIME OF HIGH TIDE ON TUESDAY. WILL KEEP WARNING
IN PLACE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL AREAS EXCEPT THE LOWER DESERTS THROUGH
THIS EVENING. SEE LAXFFASGX.

HIGH WIND WARNING FOR THE NORTHERN MOUNTAINS AND WIND ADVISORY FOR
ALL OTHER AREAS THROUGH 6 PM TODAY. SEE LAXNPWSGX.

COASTAL FLOOD WARNING THROUGH 10 AM TUESDAY. HIGH SURF ADVISORY
THROUGH WEDNESDAY MORNING. SEE LAXCFWSGX AND LAXSRFSGX.

GALE WARNING FOR THE COASTAL WATERS TODAY. SEE LAXCWFSGX.

MARINE WEATHER STATEMENT FOR DANGEROUS SEAS TODAY. SEE LAXMWSSGX.

&&

PUBLIC...ATKIN
AVIATION...HORTON
Hazardous weather outlook, Jan 2, 4:00 AM PST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST MON JAN 2 2006

CAZ042-043-048-050-055>058-060>062-PZZ750-775-030000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FOR ALL OF SOUTHWEST CALIFORNIA THROUGH TONIGHT...A STRONG PACIFIC
STORM SYSTEM WILL MOVE THROUGH THE REGION AND BRING STRONG GUSTY
WINDS AND HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING.
HEAVIEST RAINFALL IS EXPECTED ON COASTAL SLOPES. STRONG GUSTY WINDS
WILL ALSO OCCUR. SEE LAXFFASGX...LAXNPWSGX...LAXSPSSGX... LAXSRFSGX
AND LAXCFWSGX.

AT THE COAST...LARGE WEST SWELL WILL BRING HIGH SURF AND STRONG RIP
CURRENTS TO THE SAN DIEGO COUNTY COASTLINE. SEE LAXSRFSGX AND
LAXCFWSGX FOR DETAILS. A HIGH SURF ADVISORY IS IN EFFECT FROM UNTIL
8 AM PST WEDNESDAY. SEE LAXSRFSGX AND LAXCFWSGX.

LARGE SWELLS AND STRONG GUSTY WINDS WILL MAKE BOATING HAZARDOUS IN
THE COASTAL WATERS OFF SAN DIEGO COUNTY TODAY. A FEW THUNDERSTORMS
ARE ALSO POSSIBLE. SEE LAXCWFSGX AND LAXMWSSGX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AT THE COAST...LARGE WEST SWELL WILL CONTINUE TO BRING HIGH SURF AND
STRONG RIP CURRENTS AT TIMES FOR MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 12:21 PM PSTSevere Thunderstorm WarningSGXOrange, Riverside, San Bernardino67 min
Jan 2, 12:30 PM PSTSpecial Marine WarningSGX9 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.